Pulmonary Manifestations of Systemic Disease: Fellow Case Report Poster - Pulmonary Manifestations of Lung Disease |

Immune Reconstitution Syndrome Following Neutrophil Recovery After Chemotherapy FREE TO VIEW

Anita Bhagavath, MD; Alexander Geyer, MD
Author and Funding Information

Memorial Sloan Kettering, New York, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):1055A. doi:10.1016/j.chest.2016.08.1162
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Pulmonary Manifestations of Lung Disease

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Immune reconstitution syndrome (IRIS) is a dysregulated inflammatory response to an antigen that occurs when there is a rapid shift of host immunity from an immunosuppressive state to a proinflammatory state. This is frequently described in HIV patients receiving antiretroviral therapy, as well as in solid organ transplant recipients. However, this is less well described in patients with hematological malignancies after chemotherapy recovering from neutropenia.

CASE PRESENTATION: A 37yo F with newly diagnosed acute myeloid leukemia underwent induction chemotherapy with Cytarabine and Daunorubicin, followed by Crenolanib, was hospitalized for 2nd induction with high dose Cytarabine, which was complicated by pancytopenia and typhlitis, which was treated with antibiotics. Within 48 hours of neutrophil recovery, she was re-hospitalized with fatigue, hypotension and fevers. CT chest on admission was normal. She remained intermittently febrile and developed a productive cough of yellow sputum. CXR on Hospital Day (HD) 3 showed new bilateral airspace opacities. Her labs were normal. She was started on antibiotics, and received fluid resuscitation. Her physical exam was remarkable for an O2 saturation of 92% on room air, a mild erythematous blanching rash on her extremities, crackles at the lung bases, and 1+ pitting edema of her lower extremities. Repeat CT chest on HD 5 showed widespread confluent consolidation in the mid to lower lung zones (Fig 1). TTE was normal. She underwent a diagnostic bronchoscopy with BAL on HD 6. Results from the lavage were unremarkable. Methylprednisolone 1mg/kg was started on HD 6, with significant improvement in her symptoms on HD 8. Her CXR demonstrated near complete resolution of the infiltrates (Fig 2). Steroids were discontinued and the patient was discharged on HD 9.

DISCUSSION: Patients with hematological malignancies after chemotherapy can develop IRIS in the setting of innate immunity recovery. IRIS tends to occurs within 15 days after neutrophil recovery. Clinical manifestations include fevers, rash, hypotension, and diffuse pulmonary infiltrates. The temporal relationship between deterioration and neutrophil recovery points to this diagnosis, but other causes, mainly infections, must be excluded.

CONCLUSIONS: IRIS is an important consideration in patients recovering from neutropenia, as these patients can quickly respond to a short course of steroids.

Reference #1: Sun, H et al. Curr Opin Infect Dis (2009): 22

DISCLOSURE: The following authors have nothing to disclose: Anita Bhagavath, Alexander Geyer

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543